Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Had PICC placed. Started getting palpitation and skipped beat. Is this normal?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
I just had a picc placed 5 days ago due to osteomyelitis of theower mandible. had to have 4 molars removed and some jaw, cheek and gum removed for biopsy, done under general anesthesia as an inpatient. since then I get "palpitations" weird flipping, skipping beats that sometimes makes it difficult to catchy breath. And have had. Comstant heavy feeling iny upper abdomen like I am over full. Is this normal with a picc?
Posted Mon, 10 Dec 2012 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 2 hours later
Thanks for writing in.
I am a qualified and certified cardiologist. I read your mail with diligence.
Let us know about PICC which is an acronym and its complications and see whether your problem with skipped beats can fit in.
PICC Lines
Peripherally inserted central catheters (PICC) provide prolonged central venous access, a means of administrating medications & nutrition through venous route(to patients unable to tolerate oral feedings). Not only do these central lines provide life-saving therapy, they are easily inserted, cost effective and convenient.
With Best Wishes:
Dr Anil Grover
MBBS, MD (Medicine) DM(Cardiology)
Cardiologist and Internist
http:/ WWW.WWWW.WW
There are, indeed, many benefits in using these catheters. However, physicians, nurses and patients must be aware of the risks involved with placement of PICC lines so that complications can be minimized. Although the risks of PICC lines are low, and the lowest of all centrally placed IV access devises, there are several complications which can occur.

1. Air Embolism.
2. Infection:
3. Phlebitis:
4. Catheter Malposition:
5. Thrombus Formation:
6. Difficult Removal:
7. Nerve Injury or Irritation:
8. Leakage:
9.Catheter Breakage:

In your case the symptoms do not suggest any of these complications. In any case visiting nurse attendant who must be looking after drug administration or the doctor supervising would have noticed and taken the remedial action.

What you have described are the symptoms of heart beating out of rhythm that is arrhythmia.
Normally, heart beats for about 100,000 times a day (72 x 60 x 24); one percent of these beats can be normally out of rhythm, to a sensitive and more perceptive person, these may be perceived as missed beats. At times heart can beat faster rate it can be due to rhythm disorder which can be:
1. Proxysmal Supra Ventricular Tachycardia (PSVT), comes like a bolt from blue and after few minutes to hours stops as abruptly as it came. Manifests as Palpitation. This is not the symptom your husband is having.
2. Inappropriate Sinus Tachycardia: Similar to above but gradual set in and set off also manifests as palpitation that is not the situation with your husband.
3. Irregular beats inappropriately timed ventricular or supra ventricular ectopics which may manifest as missed beats or at times as palpitation. If ventricular function is normal (as determined by clinical examination, echocardiography or when there is normal ability to perform adequate exercise in form of stress test it is normal) then these ectopics are of not much significance except a little apprehension for the person who perceives them. All of us are exposed to stress, how we react to that is what counts. Once investigated and declared normal heart I assume anxiety will also be alleviated. Personally, I feel a cardiology consult, where a cardiologist will thorougly examine you and may plan ultrasound of heart that is echocardiography which would confirm normal structure and function of heart. A furhter test of Holter may be needed if your ECG suggests or cardiologist feel, wherein 24 recording of ECGs is done by a portable i pod like device to be analysed by a computer. These tests are needed to find whether you need any medication or not. There is nothing to worry, the whole thing could be normal aberration and after illness have become more perceptive.
Heavy abdominal feeling and unability to catch your breath intermittently is part of the same.

If there is any further question I will be most happy to answer. Good Luck.

With Best Wishes:
Dr Anil Grover
MBBS, MD (Medicine) DM(Cardiology)
Cardiologist and Internist
http:/ WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Had PICC placed. Started getting palpitation and skipped beat. Is this normal? 8 days later
Thank you for the information.. My osteomyelitis got worse and so did the heart flutters. The doctor was concerned that I was getting worse, not better. I was sent to the e.r who literally told me it was anxiety. But they decided to hook me up to a m
Hooked me up to a monitor which immediatly showed v-tach. I was given amiodorone and then sent to icu. I am now on tambocor 100mg twice a day. But they only want me on it for a month. Until the bone imfection is gone. And then they want to take me off it. Does this sound safe? Vtach is scarey my heart stopped twice. What should i do
Answered by Dr. Anil Grover 1 hour later
Thanks for writing back. Well sustained ventricular Tachycardia does cause concern. Three factors are posititive: a). That your heart is per se normal b). it is responding to treatment c): as far as you wrote it is not causing hemodynamic changes like Giddiness, fall in BP and so on.
Tombocor is FLECAINIDE tit is grod substiute with Let us not hurry and let us pray to almighty that you get well soon Good Luck

With Best wishes
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor